Magazine article Drug Topics

Risky Business

Magazine article Drug Topics

Risky Business

Article excerpt

Is taking prescription drugs with nutraceuticals putting Americans in harm's way?

One in five persons taking one or more prescription medications for a chronic condition is also taking dietary supplements or herbal products, placing the number of Americans at risk for adverse drug reactions at 15 million, according to a recent report in the Journal of the American Medical Association. It's important, then, that the public be educated about the risks of combining alternative therapies with Rx drugs. And who better to do this than pharmacists? The problem is: Where does the pharmacist turn to for reliable information?

David Tatro, Pharm.D., a drug information analyst in San Carlos, Calif., pointed out, in an interview with Drug Topics, that "there is a lot of speculation because of the way a drug or natural product acts, but there aren't many clinical studies in patients to substantiate the purported interactions." He said that while drug/drug interactions are based on studies that are frequently supported by pharmaceutical companies, there aren't many reliable scientific studies conducted on drug/nutraceutical interactions. "Most of those interactions are anecdotal and are based on case histories, not studies," he said.

An exception, said Tatro, is grapefruit juice, which has been shown to interfere with many medications. "Whether you want to call grapefruit juice a nutraceutical or not, there have been studies about it and interactions that are well documented. It makes me wonder about all of the other nutraceuticals, and there may be a lot of other interactions that we're not studying and should be," he said.

Tatro has identified potential interactions between herbal products and drugs with a narrow therapeutic index. "If there is an interaction between herbals and drugs, drugs with a narrow therapeutic index are the ones that could result in the most clinically important consequences for the patient. Because some nutraceuticals can cause changes in the concentration of the drug, even slight changes can cause adverse clinical consequences. If, for instance, the patient is taking a heart medication, such as digoxin, a nutraceutical can increase or decrease the amount of that drug in the blood."

Patients should be alert to any reaction they're not used to, said Tatro. "If a patient is taking ginseng in combination with an anticoagulant, for instance, and if there's a change in the patient's response to the anticoagulant, it might be due to starting to take the ginseng. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.